Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    3 month long period... again
    avatar
    lbaker1990 posted:
    Hi there, I am a 22 year old who has struggled with having a regular period since I first got it when I was 13. When I was 16 I got on birth control because I was having a "period"/ spotting for 3 straight months. I did not have any issues till about 2 years ago when the same thing happened. I have tried several different birth controls and after changing it that time the bleeding/ spotting finally stopped. When I went to my OBGYN he tested me for polyps and found nothing. Now having been on my current birth control for a little over a year I am having a "never ending period" again. Any idea what is going on with me???
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear lbaker: Yes, it has to be frustrating to have continued bleeding and spotting while using the medication which was supposed to stop your original prolonged spotting/bleeding. It's very thorough for your GYN to have ruled out polyps (and probably fibroids) as they can certainly prompt continued spotting--both on and off birth control pills.

    In your current situation, my best GUESS is that you are having breakthrough bleeding. Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the usual reason in longer term Pill users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch--more common in the initial months of use.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. If it is BTB from an increasingly thin lining the brand, or formula, of birth control pill can be changed to slightly increase lining thickness.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.